Citations 0
Editor's Correspondence
January 13, 2003

Misleading Report of Massive Bleeding in a Patient Taking Pentosan Polysulfate—Reply

Author Affiliations

Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Intern Med. 2003;163(1):119-120. doi:10.1001/archinte.163.1.119-a

In reply. Dr Parsons raises 3 concerns regarding our case report of an oral pentosan polysulfate sodium–induced coagulopathy.1 First, he states that the abstract contains limited information regarding the details of our young patient's presentation. As is evident, the length of the abstract is dictated by editorial policy and, for the purposes of a clinical observation, serves to briefly introduce the purpose and outcome of the presented case. We acknowledge that the full details of the case cannot be presented within the limited parameters of the abstract and can only hope that, as would be expected with all published literature, readers will review the full contents of the article before assuming any hastily drawn conclusions. Second, Dr Parsons says that we neglected to report the patient's preoperative coagulation panel. As is expressly reported in our case presentation, coagulation studies had not been obtained before insertion of the patient's central venous catheter. In fact, this clinical oversight was one of our primary incentives for presenting this unfortunate case. Our conclusions emphasize that coagulation monitoring prior to invasive procedures or surgery should be pursued for patients who are receiving oral pentosan polysulfate therapy. Finally, Dr Parsons suggests that alternate reasons for the coagulopathy were not pursued. As per the standard approach to a coagulopathy, differential causes such as disseminated intravascular coagulopathy, vitamin K deficiency, hepatic insufficiency, and heparin line contamination were evaluated and excluded in this case. This usual workup was not annotated in detail for the purposes of this focused clinical presentation. Rather, the case report served to highlight the sequence of laboratory testing that led to the determination of a heparinoid effect secondary to a pentosan polysulfate–induced coagulopathy. Pentosan polysulfate sodium is a known anticoagulant with one fifteenth the activity of heparin. While its oral bioavailability is limited, prolongation of prothrombin time and partial thromboplastin time has been previously reported.2 The intent of this clinical observation was not to raise groundless alarm regarding the use of pentosan polysulfate. To the contrary, we recognize the increasing use of oral pentosan polysulfate in the management of interstitial cystitis and, accordingly, suggest that appropriate coagulation monitoring may avert future potential adverse events caused by the use of this medication.

First Page Preview View Large
First page PDF preview
First page PDF preview